Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 70, NWS Indianapolis, IN

July 12, 2008Hamilton County, Madison County, Tipton County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 12, 2008, 7:19 PM EDT for Hamilton County, Madison County, Tipton County, Indiana. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 7:19 PM EDT (23:19 UTC)
Expired
Jul 12, 2008, 9:15 PM EDT
In force
116 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, IN, Madison County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 122319
FFWIND
INC057-095-159-130115-
/O.NEW.KIND.FF.W.0070.080712T2319Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
719 PM EDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN CENTRAL INDIANA...
  MADISON COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF ANDERSON...
  SOUTHEASTERN TIPTON COUNTY IN CENTRAL INDIANA...

* UNTIL 915 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAIN OVER THE WARNED AREA. RADAR 
  ESTIMATES THAT OVER 2 INCHES OF RAIN HAVE ALREADY FALLEN...AND 
  MORE STORMS WITH HEAVY RAIN WILL MOVE INTO THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SUMMITVILLE...ORESTES...ELWOOD AND ALEXANDRIA

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 29 AND 30.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4039 8557 4015 8558 4005 8558 4005 8559
      4010 8599 4032 8598

$$

50
2 follow-up statements
000 
WGUS73 KIND 130021
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
821 PM EDT SAT JUL 12 2008

INC057-095-159-130115-
/O.CON.KIND.FF.W.0070.000000T0000Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON-MADISON-TIPTON-
821 PM EDT SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
NORTHEASTERN HAMILTON...MADISON AND SOUTHEASTERN TIPTON COUNTIES...

AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS PORTIONS OF THE 
WARNING AREA...MAINLY SOUTH OF STATE ROAD 28. RADAR ESTIMATES OVER 2 
INCHES OF RAIN HAS FALLEN ACROSS PARTS OF THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUMMITVILLE...ORESTES...FRANKTON...ELWOOD AND ALEXANDRIA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4039 8557 4015 8558 4005 8558 4005 8559
      4010 8599 4032 8598

$$

50
000 
WGUS73 KIND 130115
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
915 PM EDT SAT JUL 12 2008

INC057-095-159-130125-
/O.EXP.KIND.FF.W.0070.000000T0000Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON-MADISON-TIPTON-
915 PM EDT SAT JUL 12 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN HAMILTON...
MADISON AND SOUTHEASTERN TIPTON COUNTIES...

HEAVY RAIN HAS EXITED THE WARNED AREA.

LAT...LON 4039 8557 4015 8558 4005 8558 4005 8559
      4010 8599 4032 8598

$$

50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 5:31 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 12, 5:31 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT SAT JUL 12 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

COMPLEX OF TSRA ACRS IL WILL MOVE E ACROSS TAF SITES THRU 05Z OR SO.
HAVE TRIED TO TIME BEST TIMES FOR TSRA AT THE SITES AND WILL AMEND
AS NECESSARY...ESPECIALLY IF TSRA CONTINUE LONGER THAN EXPECTED AS
SOME MODELS HINT AT. PLENTY OF MOISTURE IN ATMS COULD PRODUCE IFR OR
LOWER VSBYS IN +RA...AND WIND GUSTS AOA 30KT POSSIBLE IN TSRA. AFTER
PRECIP ENDS SHUD BE A PERIOD OF MVFR CIGS THRU 10-13Z OR SO. VFR
CONDS THEN EXPECTED AS HIGH PRESSURE MOVES IN.

&&

.DISCUSSION...

FCST FOCUS ON PRECIP CHCS TONIGHT.

NO MODEL IS HANDLING THE UPSTREAM MO WAVE AND ASSOCIATED PRECIP AS
WELL AS HOPED.  WILL USE SIGNALS OF PRECIP CHCS FROM MET/MAV MOS
TONIGHT ALONG WITH ENVIRONMENTAL PARAMETERS SUCH AS PWS/INSTABILITY
FOR AMOUNTS OF PRECIP. IN A NUTSHELL...COMPLEX SFC PATTERN
HIGHLIGHTED BY A MYRIAD OF OUTFLOW BOUNDARIES IS LEADING TO LOW
CONFIDENCE ON FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. FIRST
GUESS IS ACROSS THE SOUTHERN THIRD NEAR THE OUTFLOW FROM EARLIER
STORMS. HOWEVER...UPSTREAM MO WAVE AND CONVECTION WILL MOVE EAST
WITHIN THE 850-300MB FLOW INTO AN INCREASINGLY UNSTABLE IL
ATMOSPHERE THIS EVENING...THUS IT WOULD APPEAR THAT THERE IS A RISK
FOR CONVECTION ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA THIS
EVENING AND OVERNIGHT.  EXCESSIVE RAIN POTENTIAL DOES EXIST DUE TO
PWS AROUND 2 INCHES AND INCREASING INSTABILITY WHICH IS FCST TO
PERSIST THROUGH 06Z TONIGHT. UPPER DIV WILL ALSO BE PRESENT AHEAD OF
THE SFC BOUNDARY TONIGHT. ANOTHER CONCERN WAS THE WAVE WHICH IS
EMBEDDED WITHIN THE SUBTROPICAL MONSOON PLUME WHICH WILL RIDE ALONG
THE WESTERLIES ACROSS THE AREA TONIGHT. LIMITING FACTOR IS
UNFAVORABLE ORIENTATION OF THE 850MB WINDS WHICH ALTHOUGH ARE FCST
TO BACK THIS EVENING ARE STILL WNW IN WAKE OF THE MORNING WAVE.
CURRENT THOUGHTS POINT TOWARD SOUTHERN MO/IL AND SOUTHERN IN FOR
POTENTIAL FOR MORE WIDESPREAD CONVECTION THIS EVENING.

AS MENTIONED...FORCING TONIGHT WILL ARISE FROM LIFT AHEAD OF THE
WAVE ACROSS MO ALONG WITH DYNAMIC LIFT AHEAD OF THE 700-500MB UPPER
TROUGH. HIGH PWS WITHIN SUBTROPICAL PLUME ALONG WITH UPPER DIV AND
EXPECTED INSTABILITY SHOULD PROVIDE THE SETTING FOR THUNDERSTORMS
WHICH ARE EFFICIENT AT PRODUCING HVY RAINS. MET/MAV MOS BOTH SHOW
LIKELY OR CATEGORICAL POPS AND WILL LEAVE THE CURRENT FCST AS IS.
SOME SVR RISK ALSO EXISTS AS INCREASING SHEAR INTERACTS WITH
INCREASING INSTABILITY ACROSS THE REGION AHEAD OF THE MO WAVE THIS
EVENING.

LINGERING PRECIP SHOULD EXIT THE AREA BY MIDDAY SUNDAY AS DRIER AIR
ARRIVES ON NW WINDS.  MOS IS VERY CLOSE TO THE CURRENT FCST MAX
TEMPS AND WILL LEAVE THE CURRENT NUMBERS AS IS.

MONDAY AND BEYOND...CONDS STILL APPEAR DRY FOR MOST OF NEXT WEEK
WITH THE NEXT FRONT EXPECTED TO TRY AND DROP INTO THE AREA NEXT FRI
OR SAT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, Jul 12, 3:55 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT SAT JUL 12 2008

INZ021-028>031-035>049-051>057-060>065-067>072-132000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
355 PM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING INTO
TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. THE MORE LIKELY
THREAT TONIGHT WILL BE LOCALLY HEAVY RAINS AND FLASH FLOODING WITH ANY
THUNDERSTORMS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE
AREAS OF 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. BEWARE OF CLOUD TO GROUND LIGHTNING THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL END BY EARLY SUNDAY MORNING...AND ARE NOT
EXPECTED TO BE SEVERE...WITH LIGHTNING BEING THE PRIMARY THREAT.

THERE IS A CHANCE FOR THUNDERSTORMS NEXT FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:21 AM EDTAreal Flood AdvisoryINDFountain, Parke3 hr
Jul 12, 6:50 AM EDTAreal Flood AdvisoryINDMontgomery, Parke, Putnam3 hr
Jul 12, 8:01 AM EDTAreal Flood AdvisoryINDHamilton, Hancock, Hendricks, Johnson, Marion, Morgan and 2 more3 hr
Jul 12, 9:16 AM EDTAreal Flood AdvisoryINDClay, Fountain, Hendricks, Montgomery, Parke, Putnam and 2 more3 hr
Jul 12, 9:20 AM EDTAreal Flood AdvisoryINDBartholomew, Brown, Johnson, Monroe, Morgan, Rush and 1 more3 hr
Jul 12, 6:11 PM EDTFlash Flood WarningINDFountain, Vermillion3 hr
Jul 12, 6:50 PM EDTFlash Flood WarningINDMontgomery3 hr
Jul 12, 7:00 PM EDTSevere Thunderstorm WarningINDParke, Vermillion30 min
Jul 12, 7:44 PM EDTFlash Flood WarningINDClay, Greene, Owen, Sullivan, Vigo3 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.